Decorative image

Cancer and the risk of blood clots

When you have cancer you may be at more at risk of developing blood clots. The medical name for this is a deep vein thrombosis (DVT).Find out about more about DVTs, the symptoms and what treatment you might have.

What is DVT?

Deep vein thrombosis (DVT) is a blood clot that develops in the deep veins of the body. It is also sometimes called venous thromboembolism (VTE).

Clots are most likely to form in the thigh, lower leg or in the area between the hipbones (the pelvis). A blood clot can block the normal flow of blood through the veins.

The veins normally carry blood from around the body back to the heart. A blockage like this can cause a number of symptoms.

A blood clot can be very serious if it starts to move through your body because it can end up causing a blockage in your heart or lungs, although this is not common.

Most clots can be successfully treated so it is important that you report any symptoms to your doctor or nurse immediately.

Symptoms

The common symptoms of a blood clot are:

  • pain, redness and swelling around the area where the clot is
  • the area around the clot may feel warm to touch

If the clot has moved to your lungs (a pulmonary embolism or PE), you will start to feel breathless and have pain in your chest or upper back. You may cough up blood.

Who is at risk?

If you have cancer you may be at higher risk of developing a blood clot for the below reasons.

People with cancer often have a higher number of platelets and clotting factors in their blood. This may be because cancer cells produce and release chemicals that stimulate the body to make more platelets.

Platelets are blood cells that play a very important role in helping your blood to clot. They clump together to stop bleeding and give out chemicals to help the blood clot and repair the leaking blood vessel.

Clotting factors are proteins made naturally by the body and combine with platelets to form blood clots and stop bleeding.

When chemotherapy kills cancer cells, the cells can release substances that cause more blood clotting (coagulation). 

Some chemotherapy drugs can cause this than others. Your doctor will explain if the drugs you are having increase this risk. 

The hormone drug tamoxifen is also known to increase the risk of a blood clot (thromboembolism). This was found during a trial of tamoxifen to prevent breast cancer in women at high risk.

Doctors are very clear that the benefits of tamoxifen far outweigh the risks for women with breast cancer but you should be aware of the symptoms of a blood clot just in case.

Surgery and chemotherapy can both damage the walls of blood vessels. This will increase your risk of developing a blood clot.

Anticoagulants are proteins in the blood that normally help to thin it. If you have cancer you may have lower levels of these proteins. This is more likely if the cancer is affecting your liver.

If you have cancer of the pancreas, bowel, lung, stomach, ovary, or womb, you are at a slightly higher risk of developing a blood clot.

Sometimes your cancer or treatment can make you feel very ill. You could feel too tired and weak to move around as much.

Staying still increases the risk of clotting because the normal movement of the leg muscles helps to pump the blood back up to the heart.

After surgery you may not be able to move around much at first and your nurse will give you a pair of elastic stockings to wear. These help to prevent blood clots. You need to wear these until you are moving around fully. This may be for a few weeks after your operation.

Long journeys, such as long haul flights, can increase the risk of clots.

Taking the oral contraceptive pill can increase the risk of developing a blood clot. Smoking can also increase the risk.

If you have any other medical conditions such as diabetes or heart disease, you may already have an increased risk of a blood clot.

There is a rare blood clotting disorder called disseminated intravascular coagulation (DIC), which has a lot of different causes and can be triggered by cancer.

People with cancer may be more likely to get DIC because the cancer cells release clotting factors into the blood.

In DIC, blood clots form in the smallest blood vessels in the body. This uses up platelets and clotting factors at a very fast rate and the body can't keep up. 

People with DIC are at risk of bleeding as well as having problems with the blood clots. In cancer, DIC is usually quite mild and is treated by removing the cancer, if possible.

Doctors will also treat any underlying causes which often resolves the problem.

Treating blood clots

Blood clots are usually treated with drugs that help to thin your blood (anticoagulants). They don't break up an existing clot but prevent it from growing bigger and others forming. The most common types of anticoagulants are:

Enoxaparin or tinzaparin

You have enoxaparin or tinzaparin as injections just under the skin (subcutaneously). Your doctor monitors you very closely and you have regular blood tests. 

Heparin

Heparin works very fast and is very effective. You have it as an injection into a vein (intravenously) or just under the skin (subcutaneously).

Your doctor or nurse will monitor you very closely. If you have heparin into your vein as an infusion you will need to stay in hospital for a few days. You have frequent blood tests to check your blood clotting times. 

Warfarin

Warfarin comes as a tablet and doctors most often prescribe it to people after a heart attack or stroke.

It takes several days to work so you may also have heparin first. You may stay on warfarin for a few weeks or months and will need weekly blood tests to check that your blood is not getting too thin.

Reducing the risk of DVT while in hospital

The National Institute of Health and Care Excellence (NICE) has produced guidance about reducing the risk of DVT for patients in hospital.

Before an operation your doctor will assess your risk of developing blood clots. They may advise you to stop taking particular medicines for a week or so before your surgery.

You will have plenty of fluids so that you don't become dehydrated after your operation. Your nurses and physiotherapists will get you out of bed and moving around as soon as possible.

Your nurse may give you anti embolism stockings to wear until you are moving around as usual. These are tight stockings that squeeze your feet and legs, helping the blood to circulate more quickly.

Your nurse will measure your legs first of all to make sure you have the right size. 

You cannot usually wear these stockings if you have:

  • fragile skin, eczema or recently had a skin graft
  • narrowing of the blood vessels leading to your legs (peripheral arterial disease)
  • fluid on your lungs due to heart failure
  • recently had a stroke
  • tingling or numbness in your fingers or toes (peripheral neuropathy)
  • very swollen legs

You may be offered treatment with an intermittent pneumatic compression device. You wear this around your legs or feet and it inflates regularly to keep the blood circulating well. You will be encouraged to use this while you are in bed or in a chair.

Your doctor may give you blood thinning drugs, called anticoagulants, to help prevent blood clots. Depending on the type of surgery you have, you may have this as a daily injection such as heparin or fondaparinux, or as a tablet such as dabigatran. 

Your medical team will tell you if you need to wear your stockings or take anticoagulant at home. They will advise you how long to take your treatment for and who to contact if there are any problems.

If you've had major surgery to your abdomen or pelvis, you will continue taking anticoagulants for 4 weeks after your operation.

Tips for preventing DVT

Remember to:

  • take short walks as often as possible
  • do simple leg exercises like bending and straightening your toes every hour if you can't move around much
  • drink plenty of water
  • report any symptoms to your doctor or nurse straight away

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.